Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 98, NWS Midland/Odessa, TX

November 14, 2001Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 14, 2001, 6:15 PM CST for Terrell County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Nov 14, 2001, 6:15 PM CST (00:15 UTC)
Expired
Nov 14, 2001, 7:15 PM CST
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 188 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2001-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1971 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2001-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1971 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
141 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS54 KMAF 150017
SVRMAF
TXC443-150115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
615 PM CST WED NOV 14 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TERRELL COUNTY IN TEXAS

* UNTIL 715 PM CST

* AT 615 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES NORTHWEST OF THE TERRELL GAS PLANT...
  OR ABOUT 21 MILES SOUTHWEST OF SHEFFIELD...MOVING EAST AT 25 MPH.
  ANOTHER SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF
  SANDERSON...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  DRYDEN...SANDERSON AND THE TERRELL GAS PLANT

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3058 10229 3030 10237 3020 10252 2999 10246
          2987 10217 2983 10179 3066 10177

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 14, 3:40 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Nov 14, 3:40 PM CST, 2 hours 35 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150930-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CST WED NOV 14 2001

BUSIEST DAY SINCE SEP HERE AT KMAF...AND LOOKING BUSIER THU.
UPPER LEVEL CUT-OFF LOW CURRENTLY OVR SW NM AND MOVG SEWD.
SHORT/WV THAT EJECTED NE HAS KEPT MODERATE TO STRONG TRAINING -TSRA
OVR THE ERN ZONES ALL DAY.  MESOETA 12Z SOUNDING UNDERCUT KMAF/S
SOUNDING W/REGARDS TO INSTABILITY...AND A FEW STORMS HAVE GONE
SEVERE TO THE S OF KMAF.  SEE SWODY1 FOR FURTHER DETAILS.  HAD
ANTICIPATED A BREAK IN ACTIVITY AS SHORT/WV MOVED NE...BUT KMAF 88D
SHOWS ACTIVITY GINNING UP AGAIN AS LOW APPROACHES AND LARGE-SCALE
ASCENT BEGINS.  IN ADDITION...ANOTHER NOCTURNAL LLJ IS PROGGED TO SET
UP AGAIN OVERNIGHT...ALBEIT NOT AS STRONG AS LAST NIGHT/S.

FLOODING REMAINS THE BIGGEST PROBLEM.  A GLANCE AT THE LATEST
RIVER STAGES SHOWS NOTICEABLE RISES ALONG THE UPPER COLORADO AND
TRIBUTARIES...BUT STILL WELL WITHIN SAFE PARAMETERS.  RADAR STP/S
UPWARDS OF 7 INCHES HAVE BEEN NOTED TODAY.  HOWEVER...A SLIGHTLY HOT
88D AND HAIL CONTAMINATION ARE THE LIKELY CULPRITS FOR THESE
ESTIMATES AND CUTTING THE ESTIMATES BY HALF IS PROBABLY A LITTLE
MORE REALISTIC.  SOILS HAVE SATURATED...AND NUMEROUS FLASH FLOODING
HAS BEEN REPORTED THROUGHOUT THIS DAY IN OUR ERN ZONES.  THUS...
WILL REISSUE THE FFA FOR THIS PACKAGE.

ALSO...PROGGED H85-H5 THICKNESSES AND H7 TEMPS SUGGEST A RAIN SNOW
MIX ABV 6KFT TONIGHT AND TOMORROW...SO HAVE THROWN IN A MENTION AT
THE HIGHER ELEVATIONS OF THE GUADALUPES.

THU LOOKS TO BE EVEN MORE ACTIVE AS LOW PARKS ITSELF CLOSER AND UPPER
LVL JET NOSES IN FM THE SW.  MODELS ADVERTISING A TEXTBOOK COMMA
CLOUD TO DEVELOP...AND DEFORMATION SHOULD BE BEST OVR THE NERN
ZONES.  LOW TO REMAIN IN PLACE A FEW MORE DAYS BEFORE LIFTING
/FILLING NE...AND WILL TAPER OFF POPS ACCORDINGLY.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  51/61/51/64    6764
LSA  48/60/48/65    5653
6R6  56/67/55/66    4542
MRF  42/59/40/56    4542
CNM  49/57/47/59    4542

.MAF...
TX...FLASH FLOOD WATCH IN EFFECT FOR TXC033-115-173-227-317-335-415-
461 UNTIL 15/1030Z.
NM...NONE.

44

In the hours before

Local storm report, Nov 14, 1:26 PM CST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
126 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    BAKERSFIELD               TX   .75 INCH HAIL
11/14/01   PECOS                          REPORTED BY A
                                          COOPERATIVE OBSERVER.

1234 PM    12 WSW BIG SPRING         TX   FLOOD
11/14/01   HOWARD                         FLOODING OCCURRING ON
                                          FARM TO MARKET ROAD 818
                                          AT MUSTANG DRAW.   ROAD
                                          BARACADED. REPORTED BY
                                          A LAW ENFORCEMENT
                                          OFFICIAL.

1234 PM    8 W BIG SPRING            TX   FLOOD
11/14/01   HOWARD                         FLOODING REPORTED ON
                                          RANCH ROAD.  ROAD
                                          BARACADED.  REPORTED BY
                                          A LAW ENFORCEMENT
                                          OFFICIAL.

1244 PM    FORT STOCKTON             TX   .75 INCH HAIL
11/14/01   PECOS                          REPORTED BY A STORM
                                          SPOTTER.
Local storm report, Nov 14, 1:54 PM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
154 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    13 E MIDLAND              TX   FLOOD
11/14/01   MIDLAND                        TEXAS DEPARTMENT OF
                                          TRANSPORTATION
                                          REPRESENTATIVE REPORTED
                                          FLOODING ON HIGHWAY 158

0130 PM    17 S MIDLAND              TX   FLOOD
11/14/01   MIDLAND                        TEXAS DEPARTMENT OF
                                          TRANSPORTATION
                                          REPRESENTATIVE REPORTED
                                          FLOODING ON HIGHWAY 349.

0130 PM    19 SE MIDLAND             TX   FLOOD
11/14/01   MIDLAND                        TEXAS DEPARTMENT OF
                                          TRANSPORTATION
                                          REPRESENTATIVE REPORTED
                                          FLOODING ON FARM TO
                                          MARKET ROAD 1379.
Local storm report, Nov 14, 2:13 PM CST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0120 PM    23 NW RANKIN              TX   FLOOD
11/14/01   UPTON                          THE UPTON COUNTY
                                          SHERIFFS OFFICE
                                          REPORTED FLOODING ON
                                          HIGHWAY 329.
Local storm report, Nov 14, 3:25 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    BAKERSFIELD               TX   1 INCH HAIL
11/14/01   PECOS                          REPORTED IN BAKERFIELD
                                          BY A COOPERATIVE
                                          OBSERVER.
Special weather statement, Nov 14, 3:45 PM CST, 2 hours 30 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-150400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 PM CST WED NOV 14 2001

.SYNOPSIS...
AN UPPER LEVEL STORM WILL SLOWLY MOVE TOWARD WEST TEXAS AND
SOUTHEAST NEW MEXICO TONIGHT...WHILE ABUNDANT MOISTURE CONTINUES TO
SPREAD ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL BE LIKELY
TONIGHT AS THE UPPER LOW INTERACTS WITH ABUNDANT DEEP LAYER MOISTURE.

.THREATS...

SEVERE THUNDERSTORMS...
THUNDERSTORMS WILL BE LIKELY ACROSS WEST TEXAS AND SOUTHEAST NEW
MEXICO TONIGHT.  A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS
EVENING...MAINLY EAST OF A MIDLAND TO ALPINE...PRODUCING LARGE HAIL
UP TO ONE INCH IN DIAMETER AND BRIEF HEAVY DOWNPOURS.

HEAVY RAINFALL...
SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL TONIGHT.  THE MAIN RISK OF FLASH FLOODING TONIGHT WILL
EXIST ACROSS THE EASTERN PERMIAN BASIN...ALONG AND EAST OF A
MCCAMEY TO BIG SPRING TO SNYDER LINE...WHERE ANY RAINFALL THIS
EVENING WILL ADD TO EARLIER HEAVY RAINS.

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
Local storm report, Nov 14, 4:11 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 PM CST WED NOV 14 2001

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    17 NE MARATHON            TX   1.75 INCH HAIL
11/14/01   BREWSTER                       GOLFBALL HAIL REPORTED
                                          ALONG HIGHWAY 385 JUST
                                          INSIDE THE BREWSTER
                                          COUNTY LINE.

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.